A 55 year male consulted his General Practitioner a three month history of lethargy weight loss

A 55 year male consulted his General Practitioner a three month history of lethargy weight loss. Six years previously he was diagnosed diabetes mellitus was receiving Glibenclamide 10 mg daily Metformin 1g twice daily. On examination he was noted have a BMI of 25.6 kg/m2, a pulse of 88 beats per minute a pressure of 164/102 mmHg. Fundal examination numerous dot haemorrhages in temporal retina of both eyes occasional hard exudates. Loss of position vibration sensation were also noted mid tibia bilaterally. Investigations revealed: Haemoglobin 14g/dL White cell count 4.8 x 109/L Platelets 195 x 109/L Serum sodium 137 mmol/L Serum potassium 4.6 mmol/L Serum urea 16.7 mmol/L Serum creatinine 220 umol/L HbA1c 9.3% Urinalysis Protein++, Blood + Which of the following is appropriate therapeutic strategy this patient?

1 ) Change Glibenclamide insulin

2 ) Maximise his current oral hypoglycaemic therapy

3 ) Rosiglitazone

4 ) Stop Metformin

5 ) Stop metformin Glibenclamide start insulin

Comments: In this patient‟s case weight loss, modest BMI poor glycaemic control established retinopathy nephropathy should be switched insulin. Most authorities recommended metformin should be stopped in patients a creatinine above 150 micromol/l although this universal policy many patients continue on metformin creatinines much higher than 150 without any ill effect. Although Rosiglitazone could be added either metformin glibenclamide, there would be little benefit gained in this manoeuvre as his problem now appears be weight loss osmotic